California, 2021

Flash Flood in California, September 17, 2021

September 17, 2021 · NWS PSR · 1 event in 1 county or zone

A late-season trough during the monsoon, just off the southern US coast, promoted deep southerly flow from the surface through mid levels of the troposphere. This in combination with a moisture axis extending up from Sonora and marginal afternoon instability promoted the development of isolated thunderstorms across southeast California and southwest Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A late-season trough during the monsoon, just off the southern US coast, promoted deep southerly flow from the surface through mid levels of the troposphere. This in combination with a moisture axis extending up from Sonora and marginal afternoon instability promoted the development of isolated thunderstorms across southeast California and southwest Arizona. With just enough speed shear, a few storms trained or redeveloped over the same areas resulting in localized flooding impacts with average rainfall rates around 1 inch per hour. An isolated strong to severe storm near Desert Center produced radar estimated rainfall near 2 inches in 1 hour, leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 17, 3:10 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 17, 3:10 PM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
410 PM MST Fri Sep 17 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
A weak weather system will move through the region today into
Saturday bringing increased cloud cover, somewhat cooler
temperatures, and scattered showers and thunderstorms. Although many
locations may not see measurable rainfall, gusty winds will be
possible with any thunderstorm. Starting Sunday, dry conditions with
temperatures hovering near to slightly above average should be
common through at least the first half of next week.

&&

.DISCUSSION...
An upper low just off the SoCal coast shows well on RAP mesoanalysis
and water vapor imagery. Southerly flow ahead of the low continues
to draw tropical moisture northward into the Southwest leading to
more clouds and chances for scattered showers. Moisture has
noticeably increased since this time yesterday with surface dew
points up by 30 to 40 degrees in Yuma and up 5-10 degrees in Phoenix.
Comparison between the 17/12z and 16/12z soundings shows the moistening
trend is not limited just to the lowest levels as PWATs increased
from 0.73" to 1.22" in the last 24-hours.

Current radar suggests the next uptick in activity is underway in
southwest AZ and should continue through this afternoon and evening
as atmospheric moisture increases. Isolated embedded storms will
occur this afternoon, especially south and west of Phoenix, and
along the Colorado River, where instability is amplified by daytime
heating and colder air aloft. Today's K1Y7 soundings, objective
analysis trends, and hi-res guidance all indicate an axis of 500-
1000 j/kg of CAPE developing along the lower Colorado River area and
over mostly open desert of western AZ between I-10 and I-8. This
kind of instability will be more suitable for producing storms
capable of producing localized 40-55 mph wind gusts and higher
precipitation rates of 1.00 in/hr. Blowing dust cannot be ruled out
either with any stronger wind gusts in the aforementioned areas IVO
Gila Bend through Quartzsite. Chances for blowing dust are 30% in
that area and less than 10% elsewhere.

Activity will shift eastward through tomorrow with additional
periods of showers/storms as the upper low ejects towards into the
southern Great Basin. Timing and location of these later rounds is
uncertain but latest HREF indicates a round of showers and storms to
develop very late tonight-early Saturday morning between Phoenix and
the Colorado River, and then again Saturday afternoon and evening
across most of south-central Arizona. Any convection will retain
mentioned threats for wind gusts and rain rates.

However, moisture and dynamics are not still not supportive for
widespread high PoPs or heavy rain. PoPs oscillate between 10-25%
this afternoon through Saturday for most areas with isolated pockets
of 30-35% PoPs. NBM 24-hr QPF probabilities are equally unimpressive
with only a 25-35% chance for 0.01 inches and a 15% chance for 0.20
inches or more at nearly any point in the forecast area. Many places
will miss the rain entirely.

Decreasing heights, moisture, and clouds will keep temperatures 4
to 7 degrees cooler compared to recent days. Highs are forecast
to reach 98-102 degrees today and hover around 100 degrees through
the weekend. Temps will undergo a very modest warming trend of a
few degrees by the end of next week.

&&

.AVIATION...Updated at 2310Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Showers and storms should remain well removed southwest of the
Phoenix area this evening such that even chances for outflow winds
are less than 10-20%. There may be substantial variability in wind
directions overnight as the tendency for east winds battles the
pressure gradient. In addition, late night/early morning elevates
showers in western AZ could create an early shift to westerly winds
mid morning. Models still suggest a 20% chance of showers and storms
approaching the metro Saturday afternoon, however confidence in
extent of TSRA still precludes any mention yet. Maintained a VCSH
mention with gusty winds as the most likely impact on operations.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms passing near KBLH through early evening will be the
greatest weather threat with erratic gusty winds. While a south
component is favored, highly variable directions are possible.
Otherwise, SCT mid/high clouds will be common through Saturday as
shower chances diminish this evening. Any further SHRA/TSRA
overnight should remain east of the terminal footprint. More
tranquil conditions at KIPL with winds likely following diurnal
trends experienced the past 24 hours.

&&

.FIRE WEATHER...
Sunday through Thursday:
Lingering moisture across eastern Arizona on Sunday may lead to some
isolated showers and storms across the high terrain, but drying
conditions will be seen elsewhere. This drier air will then dominate
through at least the middle of next week as high pressure
strengthens across the region. High temperatures through the period
will be near to slightly above normal. Afternoon RH values will
start off mainly between 20-25% on Sunday from south-central Arizona
and areas east before lowering to 10-15% starting Monday. Overnight
RH recoveries will generally range from 25-40% through most of the
period. Winds will be fairly breezy on Sunday, but generally will
remain light while directions favor local diurnal/terrain influences
through the rest of the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...12
AVIATION...18
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Sep 17, 2:36 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM MST Fri Sep 17 2021

AZZ531-533-172315-
Kofa AZ-Central La Paz AZ-
336 PM MST Fri Sep 17 2021

...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 415 PM MST...

At 336 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Kofa Wildlife Refuge, or 31 miles northeast of
Martinez Lake, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quartzsite, Kofa Wildlife Refuge and Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 12 and 38.
US Highway 60 between mile markers 31 and 40.
AZ Route 95 between mile markers 75 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 11410 3324 11425 3326 11436 3366 11435
      3373 11408 3370 11386
TIME...MOT...LOC 2236Z 182DEG 16KT 3337 11421

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS
Local storm report, Sep 17, 2:54 PM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     4 S MARTINEZ LAKE       32.91N 114.47W
09/17/2021  M42 MPH          IMPERIAL           CA   MESONET

            SQUAW LAKE RAWS MEASURED A 42 MPH WIND GUST.

&&

MP
Special weather statement, Sep 17, 3:11 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
411 PM PDT Fri Sep 17 2021

CAZ564-565-567-569-570-180000-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-Chuckwalla Valley CA-Imperial Valley CA-
411 PM PDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northeastern
Imperial and Riverside Counties through 500 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Bombay Beach, or 24 miles northeast of Brawley, moving
north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Calipatria, Slab City and Niland.

This includes the following highways...
CA Route 78 between mile markers 23 and 27, and between mile markers
51 and 64.
CA Route 111 between mile markers 39 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 11476 3295 11537 3322 11552 3350 11562
      3364 11544 3357 11519 3347 11498
TIME...MOT...LOC 2310Z 186DEG 9KT 3330 11536

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 17, 3:21 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Fri Sep 17 2021

AZZ536-172345-
Gila River Valley AZ-
421 PM MST Fri Sep 17 2021

...A strong thunderstorm will impact portions of east central Yuma
County through 445 PM MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm near
Dateland, or 45 miles east of Fortuna Foothills, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dateland, Paloma and Mohawk.

This includes AZ Interstate 8 between mile markers 54 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3270 11354 3270 11376 3292 11378 3291 11347
TIME...MOT...LOC 2320Z 186DEG 8KT 3279 11364

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Sep 17, 3:25 PM PST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
425 PM PDT Fri Sep 17 2021

CAZ560-561-564-568-570-180015-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
425 PM PDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of Riverside County
through 515 PM PDT...

At 425 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Desert Center, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Desert Center and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 91 and 113.
CA Route 177 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11529 3361 11565 3391 11568 3394 11516
TIME...MOT...LOC 2325Z 207DEG 9KT 3370 11554

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Sep 17, 4:09 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
509 PM PDT Fri Sep 17 2021

CAZ564-569-570-180100-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
509 PM PDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northeastern
Imperial and Riverside Counties through 600 PM PDT...

At 509 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Nicholls Warm Springs, or 27 miles southeast of Desert
Center, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blythe.

This includes the following highways...
CA Interstate 10 between mile markers 115 and 144.
CA Route 78 between mile markers 60 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 11479 3311 11491 3315 11514 3332 11548
      3377 11519 3370 11472
TIME...MOT...LOC 0009Z 193DEG 15KT 3355 11497

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

INS

The radar

The Yuma radar (KYUX), 153 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
September 17, 4:25 PM PST to 6:30 PM PST
Where
Riverside County, 1.5 mi ENE of Desert Center to 4.08 mi NNW of Desert Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.729, -115.376

Local law enforcement reported road closures in several locations due to flash flooding. This included State Route 177, which was closed between Ragsdale Road and State Route 62. Closures reported at 1755PDT. Timing adjusted based on radar estimated rainfall. No damages or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986963.